Washington, 2012Flood in Washington, January 29 to 30, 2012
January 29 to 30, 2012 · NWS OTX · 1 event in 1 county or zone
A warm, moist conveyor belt of subtropical moisture aimed into the Inland NW resulted in heavy valley rain across the Washington Palouse. The rain fell across areas which recently received heavy snow within the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm, moist conveyor belt of subtropical moisture aimed into the Inland NW resulted in heavy valley rain across the Washington Palouse. The rain fell across areas which recently received heavy snow within the month. The combination of heavy rain, snow melt, and poor drainage due frozen grounds resulted in areas of minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 29, 2:27 PM PST, 33 minutes earlier.
Area forecast discussion, Jan 29, 2:27 PM PST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PST Sun Jan 29 2012
.SYNOPSIS...A vigorous low pressure system will move through the
Pacific Northwest tonight and Monday bringing breezy conditions to
the Columbia Basin and the Palouse. This storm will also produce
heavy mountain snow over the Cascades and Idaho Panhandle. A pair
of weak low pressure systems are expected Tuesday and Wednesday
which will keep clouds and the chance of light precipitation in
the forecast through mid week. An extended period of dry weather
is expected to begin on Thursday and persist well into next week.
&&
.DISCUSSION...
...HEAVY SNOW IN THE IDAHO PANHANDLE MOUNTAINS TONIGHT INTO MONDAY
MORNING...
Tonight and Monday: A warm, moist conveyor belt of subtropical moisture
is aimed into the region and bringing springlike conditions to
much of the region. Snow levels across the region range from 5-6K
ft in the Cascades to 3500-4000 feet over the Idaho Panhandle. The
short-lived break in the pcpn is gradually ending as pcpn
continues to fill across SE WA and plenty more pcpn west of the
Cascades will be moving in overnight. The highest pcpn rates will
arrive this evening into the overnight period as the area of
darkening on water vapor (or vort max near 130W) sweeps across the
region ushering a strong cold front, steepens lapse rates, and
midlevel dynamics through the Inland Northwest. QPF amts over the
12 hr period will be between a quarter and three quarters of an
inch with the highest amounts poised for the Idaho Panhandle with
the assistance upslope flow. In the lee of the Cascades, amounts
will be significantly lower, generally near a hundredth or two
best. This period will bring the bulk of the snowfall expected for
the Idaho Mountains but then be followed by post frontal upsloping
flow and decent instability Monday afternoon bringing an
additional 3-6 inches into the higher terrain.
Temperatures have finally warmed to or slightly above freezing in
the Methow Valley and anticipate this gradial (and slow) warming
will continue the next hour so have canceled the freezing rain
advisory.
Winds will be concern, especially across the southeastern WA. Winds
overnight will be incr between 15-25 mph with gusts approaching
40 mph early Monday morning. Its almost a given that the ridgetops
of the Northern Blue Mtns will blow hard but whether wind gusts in
excess of 45 mph or higher will descend into the Pomeroy, Pullman,
La Crosse areas is still questionable. The window of these winds
will come with the cold front passage btwn midnight and 6AM with
the frontal passage and heavier pcpn rates. Winds aloft begin to
slowly relax shortly after with gust potential within a better
mixed environment late Monday morning and afternoon only in the
30-35kt range.
Overnight temperatures will be highly influenced by the winds, pcpn,
and touch of subtropical moisture leading to above normal
readings and only isolated locations far west expected to fall
near the freezing mark early Monday morning within the drier post-
frontal air mass. /sb
Monday night through Wednesday night: The forecast for Monday
night through Wednesday night is loosely based on the 12z runs of
the GFS and ECMWF. The overall trend in these models has been to
weaken the upper level shortwave trough on Tuesday and bring
another more significant trough through the Pacific Northwest on
Wednesday. Model consistency has not been good Tuesday and
Wednesday. Yesterday, the majority of the models progged
amplification of a 500mb ridge over central and western Washington
for Wednesday. Today, the model consensus is for another day of
light precipitation for Wednesday before high pressure ridging
becomes established on Thursday. At this time, neither the Tuesday
or Wednesday system looks to be particularly noteworthy. Thermal
profiles support snow to the valley floors roughly north of
Highway 2 in Washington and north of Coeur D'Alene in Idaho.
Chances for any light accumulations will be favored if snow falls
during the night or early morning hours as temperatures in the
afternoon Tuesday and Wednesday will likely climb into the lower
to mid 30s. /GKoch
Thursday through Sunday...The region will be under the influence of
high pressure at the surface and aloft during the extended forecast
period. Dry weather with seasonably cold temperatures will prevail.
The main forecast challenge will be how much moisture will be
trapped under building inversions and will it manifest itself as fog
or low stratus. Surface high pressure centered over Idaho will
induce a weak easterly gradient that will downslope into the eastern
valleys. The Palouse will likely remain fog free. Light
easterly flow will act to bank any moisture into the Columbia Basin
and the western valleys. Low temperatures will be colder than normal
for those areas that remain clear overnight and could get quite
chilly in the northern valleys. The main change to the forecast is
to lower pops even further and to cool temperatures a bit. The
persistent ridge and very light winds will increase air quality
concerns, especially in the basin and western valleys. /Kelch
&&
.AVIATION...
12Z TAFs: A moist and rather warm storm system is impacting the
region. All terminals will experience rain during the next 24
hours with the only -FZRA still lingering in the KEAT area and
Methow Valley. If any pcpn reaches the KEAT area, it should be
brief with amts generally near a trace. The strongest winds will
be found channeling into the KLWS-KPUW this morning with a subtle
weakening during the day. Pcpn rates will increase across the
region aft 00z as the heart of the offshore storm system moves inland.
Heavy mountain snow in fcst for the Idaho Panhandle leading to
certain mtn obscurations and light to moderate rain and MVFR
cigs KGEG-KSFF-KCOE-KPUW. Gusty sw winds will materialize
over SE WA with cooler low-level air in the KEAT area leading to
the potential for LLWS. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 41 28 38 29 37 / 90 10 10 40 30 50
Coeur d'Alene 38 41 29 38 29 37 / 100 70 10 40 40 60
Pullman 39 44 31 42 32 40 / 100 40 10 30 40 50
Lewiston 40 50 33 46 33 44 / 90 40 10 20 20 30
Colville 35 40 27 37 26 37 / 80 10 10 40 40 50
Sandpoint 37 40 29 37 28 36 / 100 70 20 60 50 60
Kellogg 37 39 30 38 30 36 / 100 80 30 70 50 60
Moses Lake 34 42 26 36 27 39 / 40 0 0 20 20 30
Wenatchee 36 40 29 37 28 37 / 40 10 10 20 20 20
Omak 32 39 24 34 24 35 / 40 10 10 30 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Monday for Northern
Panhandle.
Winter Storm Warning until 4 PM PST Monday for Central Panhandle
Mountains.
WA...None.
&&Hazardous weather outlook, Jan 29, 1:24 PM PST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
124 PM PST SUN JAN 29 2012
IDZ001-004-302130-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
124 PM PST SUN JAN 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY MOUNTAIN SNOW WILL DEVELOP BY THIS EVENING AND CONTINUE INTO
MONDAY MORNING. THE HEAVIEST ACCUMULATIONS WILL OCCUR ABOVE 3000
FEET IN THE NORTHERN PANHANDLE AND ABOVE 4000 FEET IN THE CENTRAL
PANHANDLE. A FOOT OR MORE OF NEW SNOW WILL BE POSSIBLE BY MONDAY
MORNING IN THE IDAHO PANHANDLE MOUNTAINS INCLUDING LOOKOUT PASS ON
INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MORE LIGHT TO MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE FOR
THE MOUNTAINS OF THE IDAHO PANHANDLE ON WEDNESDAY.
IDZ002-003-026-027-WAZ031>038-041>044-302130-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
124 PM PST SUN JAN 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flood, Whitman
- When
- January 29, 3:00 PM PST to January 30, 5:00 AM PST
- Where
- Whitman County, 1.45 mi NW of Tekoa Willard Arpt to 0.69 mi ENE of Seltice
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 47.246, -117.070
CocoRahs reports from across eastern Whitman County between Tekoa and Pullman reported between 0.50 and 1.00 of rainfall on the morning of the 30th. The heavy rain combined with snowmelt and poor drainage lead to localized flooding along several county roads including: State Route 27 near Oaksdale, Seeberry Road, Warner Road, Fanning Road, and Endicott - Diamond Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, January 29, 201211 deaths · 18 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 29 to 30, 20129 events
- High Wind in Montana, January 29, 201267 kt wind · 2 events
- Heavy Snow in Montana, January 29 to 30, 20122 events
- Flooding in Idaho, January 29 to 30, 20122 events
- High Wind in Montana, January 29, 201269 kt wind · 1 event
- High Wind in Wyoming, January 29, 201257 kt wind · 1 event
- Wildfire in Hawaii, January 29 to 31, 2012$5,000 · 1 event
- Heavy Snow in Idaho, January 29 to 30, 20121 event
- Winter Storm in Alaska, January 29 to 30, 20121 event
- Heavy Snow in Oregon, January 29 to 30, 20121 event
- Heavy Snow in Washington, January 29 to 30, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358084.